Greetings friends. My beloved aunt underwent a massive heart surgery on Monday, receiving 4 stints, a heart valve replacement and an aneurysm removed. Although 81 years of age she was extremely healthy and active until congestive heart failure laid her low this past year. She was recovering well until Friday when she developed an ammonia and slipped into an unresponsive state. Her team of consultants from 10 different fields dose not believe the cause to be neurological, but thus far the cause is unknown and they are only treating symptoms.
The following is a list of her symptoms, test results and the medications she is receiving. If this set of conditions rings familiar to anyone please please respond as it seems the busy medical staff is at a loss right now.
1) unresponsive to commands. pain reflexes, pupil dilation etc. are still responsive. eyes open sometimes.
2) low blood pressure
4) gallbladder bile build-up (currently draining gallbladder)
5) edema (thought to be do to pumping too many fluids in)
6) kidneys not working properly
7) stomach not absorbing food at adequate rate (via feeding tube in stomach)
8) severe diarrhea
1) CAT scans of stomach, head, and chest (without contrasting die due to her weak state) did not reveal cause
2) x-ray of lungs did not reveal cause
3) EEG indicates some activity (I don't know the details of this one)
4) Stool tests do not reveal cause
For what is worth please know that this woman is a great credit the medical field with a surgical career that spanned over 30 years and saved the lives of hundreds if not thousands. Countless patients still contact her each year to wish her well. I refuse to believe that the medical world she served so well cannot help her now.
Ask the doctors if she is in cardiogenic shock. Did she lose a lot of blood during surgery and did she get a lot of units of blood? Find out what her bun, creatinine levels are. Find out what her acid levels are. What is her blood pressure currently? When the blood pressure drops too low the liver will stop working as it should. Did she have a stroke? What are they doing to remove the edema? Lasix? How are her intestines working and is there any rectal bleeding? Cardiogenic shock affects the organs and needs to be treated aggressively in the beginning. When the patient enters the 3rd stage, there is little they can do. My mom went through this for 21 days, before the hospital strongly recommended removal of life support due to her suffering. When the doctors tried to fixed an organ another would shut down and then they would try to fix that and another would shut down and eventually the intestines were shutting down.
Ask the doctors questions and ask for the diagnosis. All her medication are correct. They may be adding the lasix if there is any kidney function otherwise there is kidney dialysis which usually drops the blood pressure commonly by 7 but could drop it farther, which then could affect her liver.
Lots of questions for the doctors. It is hard to see a loved one going through this. Take care of yourself. Keep us posted. Let me know if I can help with any information regarding the blood acid numbers. I am not a doctor, but have worked in the medical field and 12 people in our family have heart disease, so we have been through many surgeries.
I'm not sure by what means, but today the neurologist determined she had another stroke. I do not know what her specific numbers are as I had to fly home last week, but it seems her body is failing rapidly now. Her kidney's have failed and she is no longer absorbing nutrition. After speaking with the doctors we have realized she may in fact be conscious and suffering greatly. We have decided to take her off life support tomorrow and stop torturing her poor body.
Thank you for your concern Deb. I wish I had discovered this site a week ago.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.